Graph Realizations: Maximum Degree in Vertex Neighborhoods

Authors Amotz Bar-Noy, Keerti Choudhary, David Peleg, Dror Rawitz

Thumbnail PDF


  • Filesize: 0.58 MB
  • 17 pages

Document Identifiers

Author Details

Amotz Bar-Noy
  • City University of New York (CUNY), NY, USA
Keerti Choudhary
  • Tel Aviv University, Israel
David Peleg
  • Weizmann Institute of Science, Rehovot, Israel
Dror Rawitz
  • Bar Ilan University, Ramat-Gan, Israel

Cite AsGet BibTex

Amotz Bar-Noy, Keerti Choudhary, David Peleg, and Dror Rawitz. Graph Realizations: Maximum Degree in Vertex Neighborhoods. In 17th Scandinavian Symposium and Workshops on Algorithm Theory (SWAT 2020). Leibniz International Proceedings in Informatics (LIPIcs), Volume 162, pp. 10:1-10:17, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2020)


The classical problem of degree sequence realizability asks whether or not a given sequence of n positive integers is equal to the degree sequence of some n-vertex undirected simple graph. While the realizability problem of degree sequences has been well studied for different classes of graphs, there has been relatively little work concerning the realizability of other types of information profiles, such as the vertex neighborhood profiles. In this paper, we initiate the study of neighborhood degree profiles, wherein, our focus is on the natural problem of realizing maximum neighborhood degrees. More specifically, we ask the following question: "Given a sequence D of n non-negative integers 0≤ d₁≤ ⋯ ≤ d_n, does there exist a simple graph with vertices v₁,…, v_n such that for every 1≤ i ≤ n, the maximum degree in the neighborhood of v_i is exactly d_i?" We provide in this work various results for maximum-neighborhood-degree for general n vertex graphs. Our results are first of its kind that studies extremal neighborhood degree profiles. For closed as well as open neighborhood degree profiles, we provide a complete realizability criteria. We also provide tight bounds for the number of maximum neighbouring degree profiles of length n that are realizable. Our conditions are verifiable in linear time and our realizations can be constructed in polynomial time.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Graph theory
  • Graph realization
  • neighborhood profile
  • extremum-degree


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Martin Aigner and Eberhard Triesch. Realizability and uniqueness in graphs. Discrete Mathematics, 136:3-20, 1994. Google Scholar
  2. Amotz Bar-Noy, Keerti Choudhary, David Peleg, and Dror Rawitz. Realizability of graph specifications: Characterizations and algorithms. In 25th SIROCCO, pages 3-13, 2018. Google Scholar
  3. Amotz Bar-Noy, Keerti Choudhary, David Peleg, and Dror Rawitz. Efficiently realizing interval sequences. In 30th Int. Symp. on Algorithms and Computation, ISAAC, pages 47:1-47:15, 2019. Google Scholar
  4. Amotz Bar-Noy, Keerti Choudhary, David Peleg, and Dror Rawitz. Graph profile realizations and applications to social networks. In 13th WALCOM, pages 1-12, 2019. Google Scholar
  5. Michael D. Barrus and Elizabeth A. Donovan. Neighborhood degree lists of graphs. Discrete Mathematics, 341(1):175-183, 2018. Google Scholar
  6. Kevin E Bassler, Charo I Del Genio, Péter L Erdős, István Miklós, and Zoltán Toroczkai. Exact sampling of graphs with prescribed degree correlations. New Journal of Physics, 17(8):083052, August 2015. Google Scholar
  7. Joseph K. Blitzstein and Persi Diaconis. A sequential importance sampling algorithm for generating random graphs with prescribed degrees. Internet Mathematics, 6(4):489-522, 2011. Google Scholar
  8. Sheshayya A. Choudum. A simple proof of the Erdös-Gallai theorem on graph sequences. Bulletin of the Australian Mathematical Society, 33(1):67-70, 1991. Google Scholar
  9. Brian Cloteaux. Fast sequential creation of random realizations of degree sequences. Internet Mathematics, 12(3):205-219, 2016. Google Scholar
  10. Paul Erdös and Tibor Gallai. Graphs with prescribed degrees of vertices [hungarian]. Matematikai Lapok, 11:264-274, 1960. Google Scholar
  11. C. Del Genio, H. Kim, Z. Toroczkai, and K.E. Bassler. Efficient and exact sampling of simple graphs with given arbitrary degree sequence. PLOS ONE, 5:1-8, 2010. Google Scholar
  12. S. Louis Hakimi. On realizability of a set of integers as degrees of the vertices of a linear graph -I. SIAM J. Appl. Math., 10(3):496-506, 1962. Google Scholar
  13. V. Havel. A remark on the existence of finite graphs [in Czech]. Casopis Pest. Mat., 80:477-480, 1955. Google Scholar
  14. Ravi Kannan, Prasad Tetali, and Santosh S. Vempala. Simple markov-chain algorithms for generating bipartite graphs and tournaments. Random Struct. & Algorithms, 14(4):293-308, 1999. Google Scholar
  15. P.J. Kelly. A congruence theorem for trees. Pacific J. Math., 7:961-968, 1957. Google Scholar
  16. H. Kim, Z. Toroczkai, P.L. Erdős, I. Miklós, and L.A. Székely. Degree-based graph construction. J. Phys. A: Math. & Theor., 42:392001, 2009. Google Scholar
  17. Milena Mihail and Nisheeth Vishnoi. On generating graphs with prescribed degree sequences for complex network modeling applications. 3rd Workshop on Approximation and Randomization Algorithms in Communication Networks, 2002. Google Scholar
  18. Elchanan Mossel and Nathan Ross. Shotgun assembly of labeled graphs. CoRR, abs/1504.07682, 2015. Google Scholar
  19. Peter V. O'Neil. Ulam’s conjecture and graph reconstructions. Amer. Math. Monthly, 77:35-43, 1970. Google Scholar
  20. Gerard Sierksma and Han Hoogeveen. Seven criteria for integer sequences being graphic. J. Graph Theory, 15(2):223-231, 1991. Google Scholar
  21. Amitabha Tripathi and Himanshu Tyagi. A simple criterion on degree sequences of graphs. Discrete Applied Mathematics, 156(18):3513-3517, 2008. Google Scholar
  22. S.M. Ulam. A Collection of Mathematical Problems. Wiley, 1960. Google Scholar
  23. D.L. Wang and D.J. Kleitman. On the existence of n-connected graphs with prescribed degrees (n>2). Networks, 3:225-239, 1973. Google Scholar
  24. N.C. Wormald. Models of random regular graphs. Surveys in Combinatorics, 267:239-298, 1999. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail